MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. ALERE HCG CASSETTE (20MIU/ML) 30T; HCG PREGNANCY TEST

ALERE SAN DIEGO, INC. ALERE HCG CASSETTE (20MIU/ML) 30T; HCG PREGNANCY TEST
Model Number 92210
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation conclusion: the customer's observation was not replicated in-house with retention products of the reported lot.Retention products were tested with qc cut-off hcg standards.All devices showed positive results at read time and met qc specifications.No false negative results were obtained during in-house testing.Manufacturing batch record review did not uncover any abnormalities.The patient's laboratory quant was reported at 26 miu/ml.A dilute urine sample may make the hcg quant level much less than the serum levels which may lead to false results.Some patients may test negative early in pregnancy if the urine hcg is below the cut-off of 20 miu/ml.It is recommended that if pregnancy is suspected, a first morning urine specimen should be collected 48 hours later and tested.Based on the information available, there is no indication of a product deficiency and no corrective action is required.
 
Event or Problem Description
The patient's last menstrual period was (b)(6) "2018." the patient was reported as having an irregular menstrual period.On (b)(6) 2018, the patient tested using four home pregnancy tests and received a positive result each time.One home pregnancy test was tested in the morning and three home pregnancy tests were tested in the evening.On (b)(6) 2018, the patient presented at the facility to confirm the pregnancy because the patient was scheduled for a surgery.The patient requested a blood test but the customer opted to use an alere hcg cassette.A non-first morning urine sample was collected and produced a negative hcg result at the 3 minute read time and a positive hcg result 5 to 10 minutes later (refer to mdr 2027969-2018-00046).The customer then retested using a test from a second lot of alere hcg cassettes with a negative hcg result at the 3 minute read time.Approximately 5 to 10 minutes later, the customer observed a "clear positive" hcg result on the alere hcg cassette.A blood sample was subsequently drawn and produced a quantitative hcg result of 26 miu/ml.The surgery was not performed based on the laboratory result.Forty minutes after leaving the facility, the patient tested using a clear blue pregnancy test and received a positive result.Troubleshooting was performed with the customer.The customer was determined to be testing using incorrect controls and reading past the read time.The test should be read at the designated read time, do not read past the 3 minutes listed in the pi.Tss discussed possible causes for obtaining a positive result after the read time per the limitations section of the pi such as concentrations below the level of detection and diluted samples tss discussed non-specific binding may occur after 10 minutes.A non-first morning urine sample was used for testing.Very diluted urine specimens (as indicated by low specific gravity) may not contain representative levels of hcg.If pregnancy is suspected, a first morning urine specimen should be collected 48 hours later and tested.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.

Brand Name
ALERE HCG CASSETTE (20MIU/ML) 30T
Common Device Name
HCG PREGNANCY TEST
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9975 summers ridge road
san diego CA 92121
MDR Report Key7482140
Report Number2027969-2018-00047
Device Sequence Number19258672
Product Code JHI
UDI-Device Identifier10815845020130
UDI-Public(01)10815845020130(17)190930(10)HCG7090141
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K062361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 05/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Model Number92210
Device Lot NumberHCG7090141
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2018
Initial Report FDA Received Date05/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age26 YR